Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 190, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 10, 2002, 1:42 PM CDT for Allen County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 1:42 PM CDT (18:42 UTC)
- Expired
- Jul 10, 2002, 2:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Allen County, KY
The radar
The Nashville radar (KOHX), 65 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 2:00 PM CDT | Thunderstorm Wind 50 E | Countywide, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2163 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS53 KLMK 101842 SVRSDF KYC003-101915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 140 PM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 215 PM CDT * AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MT. ARIEAL...OR ABOUT 20 MILES SOUTH OF BOWLING GREEN...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FOREST SPRINGS AROUND 200 PM CDT HOLLAND AND MT. UNION AROUND 210 PM CDT DAMAGING WINDS...HAIL...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:45 AM CDT, 11 hours 57 minutes earlier.
Area forecast discussion, Jul 10, 1:45 AM CDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 245 AM EDT WED JUL 10 2002 EARLY MORNING MCS THAT MOVED THROUGH SOUTH-CENTRAL INDIANA KENTUCKY HAS WEAKENED AND MOVED INTO SOUTH-CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL BE CONFINED ONLY TO THE SOUTHERN COUNTIES BY 6 AM...ALTHOUGH AREAS OF LIGHT RAIN WILL LINGER FARTHER NORTH THROUGH MID-MORNING. THIS MCS HAS ADVANCED WELL AHEAD OF THE COLD FRONT...WHICH WILL NOT ARRIVE UNTIL THIS AFTERNOON OVER NORTH KENTUCKY. DEPENDING ON THE AMOUNT OF CLEARING THIS AFTERNOON...HIGH DEWPOINTS WILL LEAD TO UNSTABLE AIR AGAIN THIS AFTERNOON...MAINLY OVER KENTUCKY. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP AGAIN THIS AFTERNOON...ESPECIALLY OVER OUR SOUTHERN CWA. WILL CONTINUE LIKELY POPS FOR SOUTHERN HALF OF CWA AND CHANCE WORDING FOR THE NORTH. TONIGHT...COOLER DRIER AIR MOVES IN AS HIGH PRESSURE OVER THE WESTERN GREAT LAKES PUSHES THE COLD FRONT INTO TENNESSEE. WINDS WILL SWITCH TO THE NORTHEAST...WHICH WILL DRY OUT SOMEWHAT THE LOWER LEVELS OF THE ATMOSPHERE. RAIN CHANCES INCREASE ONCE AGAIN FRIDAY AS AN UPPER LEVEL TROUGH NOW OVER THE DAKOTAS SAGS SLOWLY SOUTH THROUGH THE MID MISSISSIPPI VALLEY. OVER THE WEEKEND...THIS TROUGH WILL REMAIN NEARLY STATIONARY AND BRING HUMID WEATHER WITH NUMEROUS SHOWERS AND THUNDERSTORMS THE THE SOUTHEASTERN PART OF THE COUNTRY. SOME OF THAT MOISTURE WILL MOVE AS FAR NORTH AS KENTUCKY...MAINTAINING A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. .SDF...NONE. JSD
In the hours before
Special weather statement, Jul 10, 8:09 AM CDT, 5 hours 33 minutes before
KYZ023-024-026>028-045>048-053>057-061>067-070>078-081-082-101529- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 909 AM EDT WED JUL 10 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KENTUCKY TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A COOL FRONT CURRENTLY DRAPED ACROSS THE OHIO RIVER. THE FRONT WILL GRADUALLY SHIFT TO THE SOUTH DURING THE DAY. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL. IN ADDITION, THERE WILL BE A THREAT FOR FLASH FLOODING, GIVEN THE MOISTURE RICH ATMOSPHERE. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE, OR YOUR FAVORITE LOCAL MEDIA, FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Special weather statement, Jul 10, 10:30 AM CDT, 3 hours 12 minutes before
KYZ023-024-026>028-045>048-053>057-061>067-070>078-081-082-102130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT WED JUL 10 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KENTUCKY THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A COOL FRONT CURRENTLY DRAPED ACROSS CENTRAL KENTUCKY. THE FRONT WILL GRADUALLY SHIFT TO THE TENNESSEE BORDER TONIGHT. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL. IN ADDITION, THERE WILL BE A THREAT FOR FLASH FLOODING, GIVEN THE MOISTURE RICH ATMOSPHERE. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE, OR YOUR FAVORITE LOCAL MEDIA, FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Local storm report, Jul 10, 1:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
235 PM EDT WED JUL 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM RUSSELLVILLE KY WIND DAMAGE
07/10/02 LOGAN NUMEROUS TREES DOWNLocal storm report, Jul 10, 1:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
237 PM EDT WED JUL 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM GLASGOW KY WIND DAMAGE
07/10/02 BARREN NUMEROUS TRESS DOWN ACROSS
THE COUNTYThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:47 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Cumberland, Monroe | 43 min |
| Jul 10, 1:03 PM CDT | Severe Thunderstorm Warning | LMK | Clinton | 42 min |
| Jul 10, 1:26 PM CDT | Severe Thunderstorm Warning | LMK | Simpson | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.